Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Lincoln, IL

August 18, 2001Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 2:36 PM CDT for Macon County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 2:36 PM CDT (19:36 UTC)
Expired
Aug 18, 2001, 3:30 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, IL

The radar

The Lincoln radar (KILX), 34 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS53 KILX 181936
SVRSPI
ILC115-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
236 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WARRENSBURG...OR ABOUT 11
  MILES SOUTHWEST OF CLINTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAROA
  OREANA
  ARGENTA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4005 8914 3990 8916 3990 8876 4007 8876

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:55 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 10:55 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT SAT AUG 18 2001

CURRENT FCST LOOKS ON TARGET WITH ADDITIONAL CONVECTION STARTING THIS
AFTERNOON TO NW. CONVECTION CONTINUES IN NRN PARTS OF CWA AND SHOULD
CONTINUE INTO THIS AFTERNOON AS ADDITIONAL STOROMS DEVELOP ALONG
FRONT...WHICH IS CRNTLY EXTENDING FROM LOW IN SE IA TO NW MO. BEST
INSTABILITY WILL BE IN SRN HALF OF STATE WHERE MOST SUNSHINE HAS
BEEN SO FAR. CAPE WILL BE AROUND 1500-2000 BY THIS AFTERNOON.
ADDITIONAL CONCERN IS COLD AIR ALOFT. COLD CORE SYSTEM WITH BETTER
THAN -14 AT 500 AND FREEZING LEVELS BETWEEN 10000FT AND 11000FT.

MODELS ADVERTISE PCPN STAYING NORTH WHERE...BUT BELIEVE STORMS WILL
DEVELOP ALONG FRONT WEST OF CWA AND THEN MOVE INTO MORE UNSTABLE
ENVIRONMENT...FAVORABLE FOR STORMS TO INTENSIFY THIS AFTERNOON AND
INTO THIS EVENING. BIGGEST CONCERN WILL BE HAIL AND WIND.

WITH ADDED SUNSHINE...NEED TO TWEEK TEMPS IN SRN HALF OF CWA. WILL
ALSO ADJUST PCPN WORDING IN ALL GROUPS.

.ILX...NONE.

AUTEN

In the hours before

Special weather statement, Aug 18, 11:30 AM CDT, 3 hours 6 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 18 2001

...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS...

A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS
THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO
PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS.

AUTEN
Special weather statement, Aug 18, 12:32 PM CDT, 2 hours 4 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT AUG 18 2001

...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS...

A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS
THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO
PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.
AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS.

AUTEN
Local storm report, Aug 18, 1:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
130 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1239 PM    2WNW SAN JOSE             IL   2.50 INCH HAIL
08/18/01   MASON                          REPORTED BY MASON CO.
                                          SHERIFF.

1239 PM    6 N MASON CITY            IL   1.75 INCH HAIL
08/18/01   MASON                          REPORTED BY MASON COUNTY
                                          SHERIFF

1239 PM    SAN JOSE                  IL   1.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

1239 PM    SAN JOSE                  IL   3.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

1222 PM    MANITO                    IL   .75 INCH HAIL
08/18/01   MASON                          HAIL REPORTED AT THE
                                          MANITO FIRE STATION BY ESDA

1230 PM    NORMAL                    IL   1.00 INCH HAIL
08/18/01   MC LEAN                        1 INCH HAIL COVERED THE
                                          GROUND. EVENT DURATION 10
                                          MINUTES. REPORTED BY OFF
                                          DUTY NWS EMPLOYEE.

1258 PM    SAN JOSE                  IL   1.50 INCH HAIL
08/18/01   LOGAN

1258 PM    EMDEN                     IL   1.50 INCH HAIL
08/18/01   LOGAN

1258 PM    HARTSBURG                 IL   1.50 INCH HAIL
08/18/01   LOGAN

1242 PM    2 W SAN JOSE              IL   2.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY TAZEWELL CO.
                                          HAMS

1242 PM    SAN JOSE                  IL   2.50 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

1250 PM    3 S ARMINGTON             IL   1.75 INCH HAIL
08/18/01   TAZEWELL                       REPORTED BY TAZEWELL CO
                                          ESDA

1253 PM    3 S ARMINGTON             IL   1.75 INCH HAIL
08/18/01   TAZEWELL

1255 PM    HARTSBURG                 IL   2.75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY ESDA

0105 PM    1 E EMDEN                 IL   .75 INCH HAIL
08/18/01   LOGAN                          REPORTED BY TAZEWELL
                                          COUNTY HAMS AT THE
                                          INTERSECTION OF I-155 AND
                                          US 136

KELLY
Local storm report, Aug 18, 1:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
134 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    6 WSW ARMINGTON           IL   WIND DAMAGE
08/18/01   TAZEWELL                       POWER POLE DOWN ON US
                                          136...2 MILES E OF I-155.
                                          REPORTED BY ESDA

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:59 AM CDTTornado WarningILXMason61 min
Aug 18, 12:24 PM CDTTornado WarningILXLogan, Tazewell66 min
Aug 18, 12:28 PM CDTSevere Thunderstorm WarningILXMcLean62 min
Aug 18, 1:01 PM CDTSevere Thunderstorm WarningILXMason44 min
Aug 18, 1:23 PM CDTSevere Thunderstorm WarningILXChampaign67 min
Aug 18, 1:25 PM CDTTornado WarningILXLogan, Menard65 min
Aug 18, 1:33 PM CDTTornado WarningILXDeWitt, McLean57 min
Aug 18, 1:40 PM CDTTornado WarningILXChampaign50 min
Aug 18, 2:20 PM CDTTornado WarningILXVermilion55 min
Aug 18, 2:22 PM CDTTornado WarningILXChampaign, Piatt53 min
Aug 18, 2:30 PM CDTSevere Thunderstorm WarningILXLogan, Menard45 min
Aug 18, 3:01 PM CDTSevere Thunderstorm WarningILXSangamon59 min
Aug 18, 3:16 PM CDTTornado WarningILXChampaign, Piatt59 min
Aug 18, 3:17 PM CDTTornado WarningILXVermilion58 min
Aug 18, 3:30 PM CDTSevere Thunderstorm WarningILXChristian, Macon60 min
Aug 18, 3:30 PM CDTTornado WarningILXDouglas60 min
Aug 18, 3:52 PM CDTSevere Thunderstorm WarningILXMoultrie38 min
Aug 18, 4:05 PM CDTTornado WarningILXEdgar, Vermilion55 min
Aug 18, 4:16 PM CDTSevere Thunderstorm WarningILXColes59 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningILXChristian, Shelby81 min
Aug 18, 4:37 PM CDTSevere Thunderstorm WarningILXMoultrie53 min
Aug 18, 5:15 PM CDTSevere Thunderstorm WarningILXCrawford60 min
Aug 18, 5:16 PM CDTSevere Thunderstorm WarningILXColes, Cumberland59 min
Aug 18, 5:53 PM CDTSevere Thunderstorm WarningILXEffingham67 min
Aug 18, 6:09 PM CDTSevere Thunderstorm WarningILXJasper66 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningILXCrawford60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.